If you are taking certain kinds of medication, including those for diabetes and arthritis, you may have noticed a spike on the scale. According to retired pharmacist Marla Ahlgrimm, weight gain is a common side effect of steroids, hormones, insulin, and allergy medication – Benadryl included.
Throughout her decades long career, one question Marla Ahlgrimm heard almost daily was, “Will this medication make me gain weight?” Unfortunately, she laments, there’s no way to know in advance because people’s bodies are different. She reports that many drugs that cause weight gain in some may actually work in reverse as an appetite suppressant in others.
Diabetic patients often experience weight gain, due both to their condition and to insulin. Marla notes this is a difficult situation as obesity is a trigger for diabetes.
Fortunately, most medications have alternatives that won’t increase the numbers on the scales. However, according to Marla Ahlgrimm, patients who are unable to utilize an alternative medication should continue to use their prescriptions, at the recommendation of their doctor, even if it means packing on a few pounds.
So, what’s a woman to do to combat the effects of weight gain related to treating health conditions? Marla Ahlgrimm says to start by talking to your doctor. Most women can tell within a month if a new prescription is going to affect her negatively. Those concerns should be discussed with the prescribing physician. Further, a woman can examine her diet and exercise patterns to see where she can make improvements that may counter the effects of the medication.
Marla Ahlgrimm acknowledges that weight gain may exacerbate certain medical conditions and says it is up to each patient and their doctors to come up with a plan that not only treats a diagnosed condition butt also takes into consideration overall health and quality of life.